Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Reno, NV

July 28, 2009Alpine County, Mono County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 28, 2009, 3:30 PM PDT for Alpine County, Mono County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 3:30 PM PDT (22:30 UTC)
Expired
Jul 28, 2009, 4:00 PM PDT
In force
30 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

Counties Alpine County, CA, Mono County, CA

The radar

The Reno radar (KRGX), 161 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 282230
SVRREV
CAC003-051-282300-
/O.NEW.KREV.SV.W.0029.090728T2230Z-090728T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
330 PM PDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN ALPINE COUNTY IN CENTRAL CALIFORNIA...
  EXTREME NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF SONORA PASS...

* UNTIL 400 PM PDT

* AT 327 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
  HAIL...HEAVY RAINFALL UP TO 1 INCH PER HOUR AND STRONG WINDS 
  UP TO 60 MPH. THIS STORM WAS LOCATED NEAR SONORA PASS...AND
  MOVING EAST AT 5 MPH.

* LOCATIONS AFFECTED INCLUDE...SONORA PASS.

THIS STORM IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WATCH FOR 
PONDING WATER ON AREA ROADWAYS. DRIVERS ALONG CALIFORNIA STATE ROAD 
4 NEAR SONORA PASS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY 
RAINS...AND REMEMBER TO TURN ON THEIR HEADLIGHTS.

LAT...LON 3824 11961 3837 11964 3843 11951 3826 11941
TIME...MOT...LOC 2228Z 258DEG 6KT 3830 11960

$$

GMCGUIRE
1 follow-up statement
000 
WWUS55 KREV 282251
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
351 PM PDT TUE JUL 28 2009

CAC003-051-282300-
/O.CON.KREV.SV.W.0029.000000T0000Z-090728T2300Z/
MONO CA-ALPINE CA-
351 PM PDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR EXTREME SOUTHEASTERN ALPINE AND EXTREME NORTHWESTERN MONO
COUNTIES...

AT 349 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LEAVITT MEADOWS...OR NEAR SONORA PASS...MOVING EAST AT 5
MPH.

* LOCATIONS AFFECTED INCLUDE...LEAVITT MEADOWS AND SONORA PASS.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL UP TO ONE INCH PER 
HOUR. WATCH FOR PONDING WATER ON AREA ROADWAYS. DRIVERS SHOULD SLOW 
DOWN IF ENCOUNTERING HEAVY RAINS...AND REMEMBER TO TURN ON THEIR 
HEADLIGHTS.

LAT...LON 3824 11961 3837 11964 3843 11951 3826 11941
TIME...MOT...LOC 2250Z 258DEG 6KT 3831 11955

$$

RC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:50 PM PDT, 40 minutes earlier.

Area forecast discussion, Jul 28, 2:50 PM PDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
ISSUED BY NATIONAL WEATHER SERVICE SACRAMENTO CA
250 PM PDT TUE JUL 28 2009

.DISCUSSION...
MAIN FORECAST PROBLEM CONTINUES TO BE THE PROGRESSION OF UPPER LOW
THAT IS FORECAST TO MOVE TOWARD THE NORTHERN CALIFORNIA COAST.
DETERMINISTIC RUNS HAVE MERGED A BIT IN THEIR CONSENSUS THROUGH
FRIDAY (CENTERS UPPER LOW NEAR 130W). HOWEVER BEYOND FRIDAY...THE
GFS MAINTAINS A SLOW EASTWARD TRACK CLOSE TO THE NORTHERN CALIFORNIA
COAST THIS WEEKEND WHILE THE ECMWF MAINTAINS A 130W POSITION. THE
UKMET AND CANADIAN ALSO MAINTAIN A MORE WESTWARD SOLUTION AND GIVEN
STRENGTH OF EASTERN NORTH AMERICAN TROUGH AND INTERMOUNTAIN WEST
RIDGE...THESE SOLUTIONS ALONG WITH THE ECMWF PROVIDE A MORE
REASONABLE CONSENSUS AND MAKE THE GFS AN OUTLIER. IN ADDITION THERE
WAS STILL QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE SUITE WITH THE
12Z DETERMINISTIC RUN ACTUALLY SLOWING THINGS DOWN A BIT DESPITE ITS
PROGRESSIVE BIAS. SO THIS FORECAST LEANS MORE ON THE ECMWF WHICH IS
SLOWER TO PUSH CONVECTION AWAY FROM THE CREST LATE WEEK.

INSTABILITY PARAMETERS AND 500MB RH FIELDS IN THE GFS ARE REASONABLE
THROUGH FRIDAY. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE TO SPREAD NORTH AND COVER MOST AREAS WITH MUCH LESS PUSH
EAST ON FRIDAY THAN PREVIOUSLY FORECAST. LACK OF UPPER LEVEL FORCING
SHOULD KEEP THUNDER ISOLATED AND CLOSE TO THE SIERRA THROUGH
WEDNESDAY WITH A SLIGHT INCREASE THURSDAY AS UPPER RIDGE AXIS AND
THERMAL TROUGH BEGIN TO FAVOR THE GREAT BASIN AND ALLOW INCREASING
SFC CONVERGENCE. CONVECTION WAS MAINTAINED FRIDAY IN RESPONSE TO A
SLOWER MODEL EVOLUTION BUT COVERAGE MAY NEED TO BE INCREASED FROM
MONO UP INTO PARTS OF WESTERN NV ALONG STRENGTHENING CONVERGENCE. A
LOT WILL DEPEND ON FINAL LOCATION OF UPPER LOW. WINDS SHOULD REMAIN
FAIRLY LIGHT UNTIL FRI-SAT WHEN INCREASING WEST SFC WINDS AFFECT
RIDGES AND LEE MTN VALLEYS.

NO CHANGES WERE MADE OVER THE WEEKEND AND BEYOND DUE TO THE
UNCERTAINTY OF FEATURES IN THE SHORT TERM. CURRENT FORECASTS FOR
SATURDAY SHOW EVENTUAL DRYING WITH CONVECTION PUSHING OFF THE TO THE
EAST AND LIMITED TO SOUTHERN AREAS BY EARLY NEXT WEEK. TEMPERATURES
WILL SEE A SLIGHT DIP DOWNWARD OVER THE WEEKEND BUT REBOUND UNDER
INCREASING RIDGE/HEIGHTS NEXT WEEK. OVERALL READINGS WILL REMAIN
ABOVE NORMAL AND NEAR THE TOP END OF THE GEFS MOS ENSEMBLE. HOHMANN
&&

.AVIATION...
ISOLD THUNDER WILL AFFECT MAINLY THE KTVL-KTRK-KRNO AREAS THROUGH
ABOUT 03Z. CONVECTIVE GUSTS TO 45KT ARE POSSIBLE NEAR ANY
THUNDERSTORMS. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:03 PM PDTSpecial Weather StatementREVAlpine57 min
Jul 27, 6:11 PM PDTSpecial Weather StatementREVAlpine49 min
Jul 28, 3:50 PM PDTSevere Thunderstorm WarningREVNevada, Sierra40 min
Jul 28, 4:07 PM PDTFlash Flood WarningREVAlpine, Mono113 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.